Hail, Hartford
- When
- June 27, 3:05 PM EST
- Where
- Hartford County, 0.86 mi NW of New Britain
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.680, -72.790
At 305 PM EST, penny size hail fell on New Britain.
A disturbance at mid-levels in the atmosphere moved from the Great Lakes across New England during the afternoon and evening. This along with daytime heating through partly sunny skies allowed afternoon and evening thunderstorms to develop, producing hail over Hartford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A disturbance at mid-levels in the atmosphere moved from the Great Lakes across New England during the afternoon and evening. This along with daytime heating through partly sunny skies allowed afternoon and evening thunderstorms to develop, producing hail over Hartford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:07 PM EST, 58 minutes earlier.
Area Forecast Discussion
National Weather Service Taunton MA
307 PM EDT Tue Jun 27 2017
.SYNOPSIS...
Upper shortwave and associated jet stream will maintain
showers and thunderstorms through this evening. A few of the
storms may contain gusty winds and small hail. High pressure
builds fair and dry weather for Wednesday. A warming trend
begins for the latter half of the week with a return to summer
heat and humidity Friday and Saturday. A warm front may bring
some showers and some thunderstorms Thursday night, with more
showers and thunderstorms possible Friday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms have bubbled up and will linger
through the evening. Strong low level winds and cold temps aloft
are contributing to the strength of these storms. SPC has
maintained a Marginal Risk for severe weather for areas west of
I-95. Considering all of this, we will maintain some enhanced
wording for strong winds and small hail in the forecast.
Once the convection dies down, expect dry weather the remainder
of the night. Light winds and mostly clear skies will allow fog
to form in some spots, especially parts of the CT Valley.
Dew points in the upper 40s and 50s should leave room for temps
to cool down into the 50s most places by early morning.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The upper trough is overhead along with its cold pool. So
continued support for lift. But the airmass will be much drier
with a moist layer limited to the 750-850 mb layer. Expect
diurnal clouds but precip is unlikely. Temps aloft will be
equivalent to 8-10C at 850 mb, supporting max temps 75-80.
High pressure maintains mostly clear skies and light wind should
allow overnight temps to reach the 50s, with lower 60s in the
urban areas.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Thunderstorm chances increase Thursday night through Sunday
* Heat and Humidity return Friday, lasting into the weekend
Pattern Details...
00z guidance is in general agreement synoptically with some
difference in strength and timing for each wave late in the week.
Upper level trough axis will begin to push offshore on Wednesday
resulting in a quasi-zonal flow for the region beginning on
Thursday. The upper level pattern will become more amplified by the
weekend resulting in a broad trough over the Great Lakes with sub-
tropical ridge building over the weekend. Because of the ridging
over the East Coast and the Midwest trough, a cold front will be
come nearly stationary with very little eastward progress this
weekend. Ridging out West by Sunday will push towards the Great
Lakes by early next week, pushing the broad upper level trough over
the Northeast.
Details...
Wednesday night into Thursday...
Dry day to start on Thursday as high pressure will slide
offshore. The flow will turn more active with zonal flow aloft
and a few weak waves passing through. Impressive warming aloft
as surface warm front pushes through the region. This will push
southern New England in the warm sector resulting in
increasingly warm and humid temperatures.
A weak shortwave will move through the flow Thursday evening/night.
With zonal pattern and both 850mb isotherms and winds becoming
parallel, appears that anything the fires across upstate NY will
ride through the flow moving into the area. In fact, guidance is
indicating a lingering MCS will move through the flow late in the
afternoon/evening which could result in a few strong storms, esp
north of the Pike. However, new convection could refire along its
southern edge given the strong low level jet and moisture over the
area. Trends will have to be watched.
Depending on the outcome of convection and cloud cover,
temperatures will remain in the low 80s. But it will feel warmer as
humidity will be on the rise. Showers and thunderstorms will
continue during the overnight hours keeping temps in the upper 60s.
Friday into Sunday...
Unsettled weather pattern for this time period as southern New
England remains in the warm sector with heat and humidity. 850 mb
temps warming to 17-18C as well as southwesterly flow, will allow
for the summer heat to returns to the region. Appears that the
potential for 90 degrees is possible on Friday and Saturday as the
back door cold front continues to remain well north of the region.
Heat headlines may be needed as 70F dewpoints beginning to pool into
the area.
There remains a chance for showers and thunderstorms each day, but
difficult to place the exact timing and location of any strong
storms due to lack of surface boundary. Daytime heating will allow
for scattered showers and thunderstorms to develop on Friday.
Another shot for scattered showers and thunderstorms will develop on
Saturday, but western locations have the better shot thanks to
approaching pre-frontal trough. Lower confidence for eastern
locations as subtropical ridge will build in pushing a dry slot into
the area on Saturday. Cold front will approach on Sunday triggering
another round of showers and thunderstorms for southern New England.
Through this period, the potential for strong to severe weather
appears possible as the region remains in the warm sector. Plenty of
instability and moisture will continue to pool into the area with 0-
6 km shear values around 30 kts. Main risk will be strong gusty
winds as well as heavy downpours as PWATs will be above 1.5 inches.
Still uncertainty with this portion of the forecast so stay tuned
for updates.
Monday...
Cold front will slowly pass through the region on Monday, however is
appears that it may get hung up. Cyclonic flow aloft with southwest
flow in the mid-levels may trigger another round of showers for the
area. Low confidence on this portion of the forecast as there is
still a spread in the guidance.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
This evening and tonight...
Areas of MVFR cigs/vsby in showers/tstms. Hail and strong wind
gusts possible. Showers diminish and skies clear after 02Z/10
PM. Areas of fog possible after midnight with the best chance in
the CT River Valley north of Springfield.
Wednesday...
VFR and drier weather. Showers/tstms will fire again north of
Mass, but all quiet in Southern New England. West-northwest
winds.
Wednesday night...
VFR. Light winds and clearing skies. Patchy fog possible late at
night.
KBOS Terminal...High confidence in TAF. Showers and T-storms
likely this evening. A few of the stronger storms may contain
small hail and gusty winds.
KBDL Terminal...High confidence in TAF. Showers and T-storms
diminish this evening.
Outlook /Thursday through Sunday/...
Thursday...High confidence. Mainly VFR. Afternoon/evening showers
possible in the interior with showers/t-storms possible all SNE Thu
night. Gusty SW winds to 25-30 kt developing, especially coastal
plain.
Friday into Saturday...Moderate confidence. Patchy early morning fog
each day. Otherwise mainly VFR, except local IFR in possible strong
thunderstorms, mainly during the afternoon and evening hours
through the period.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
Tonight...
Showers and thunderstorms over land will move over parts of the
waters this evening. Best chance will be along the Massachusetts
North Shore. Southwest wind continues with gusts between 20 and
25 knots on the southern waters this evening before diminishing.
Small Craft Advisory continues through the evening and then ends
around 8 PM as winds diminish. Seas generally 3 feet or less.
Wednesday and Wednesday night...
Winds become WNW at modest speeds. Seas 3 feet or less.
Outlook /Thursday through Sunday/...
Thursday...Moderate confidence. Small craft advisories will likely
be needed. Increasing SW winds with gusts to 25+ kt likely,
especially over nearshore waters. Building seas may reach 6 to 8 ft
over southern waters Thu night.
Friday into Saturday...Moderate confidence. SW winds continue,
mainly 20-25 kt with building seas. Scattered thunderstorms, some
with reduced visibilities and strong gusty winds for each day.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>237-251.
&&
SYNOPSIS...WTB/Dunten
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Dunten
AVIATION...WTB/Dunten
MARINE...WTB/DuntenHazardous Weather Outlook National Weather Service Taunton MA 416 AM EDT Tue Jun 27 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-280830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 416 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon with a few strong to severe storms possible. Main risks are gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Active weather pattern which may result in a few strong storms Friday into Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-280830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 416 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and may impact near shore eastern waters. A few strong to severe storms are possible. Main risks are gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
316 PM EDT TUE JUN 27 2017
MAZ004-012-272015-
Southern Worcester MA-Northern Worcester MA-
316 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in central Worcester and southwestern
Middlesex Counties...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Brookfield, or 13 miles west of Worcester, moving northeast at
20 mph.
Hail up to nickel size and winds in excess of 30 mph will accompany
this storm.
Locations impacted include...
Worcester, Shrewsbury, Hudson, Westborough, Grafton, Holden, Ashland,
Auburn, Hopkinton, Northborough, Oxford, Clinton, Millbury, Charlton,
Spencer, Leicester, Southborough, Sturbridge, Lancaster and Rutland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4251 7167 4241 7159 4240 7160 4239 7158
4235 7163 4231 7159 4233 7154 4227 7150
4226 7152 4227 7156 4224 7160 4212 7201
4227 7212
TIME...MOT...LOC 1916Z 242DEG 18KT 4222 7206
mdSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
328 PM EDT TUE JUN 27 2017
MAZ026-272000-
Northwest Middlesex County MA-
328 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in northeastern Worcester and northwestern
Middlesex Counties...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Townsend, or 9 miles northeast of Fitchburg, moving northeast at 35
mph.
Hail up to dime size and winds in excess of 30 mph will accompany
this storm.
Locations impacted include...
Pepperell, Groton, Lunenburg, Townsend, Shirley and Ashby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4270 7155 4268 7156 4267 7154 4257 7163
4259 7167 4260 7166 4262 7167 4264 7178
4267 7184 4271 7181
TIME...MOT...LOC 1927Z 211DEG 32KT 4269 7168
mdSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
332 PM EDT TUE JUN 27 2017
MAZ004-010>012-272015-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Hampshire MA-
332 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in northern Tolland...southwestern
Worcester...southeastern Hampshire and southeastern Hampden
Counties...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, or 18 miles southwest of Worcester, moving northeast at
30 mph.
Hail up to dime size and winds in excess of 30 mph will accompany
this storm.
Locations impacted include...
Springfield, Agawam, Ludlow, Southbridge, Longmeadow, East
Longmeadow, Belchertown, Wilbraham, Charlton, Palmer, Stafford, Ware,
Sturbridge, Monson, Hampden, Warren, North Brookfield, West
Brookfield, Brimfield and Brookfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4237 7220 4211 7200 4203 7221 4203 7237
4205 7263
TIME...MOT...LOC 1931Z 230DEG 26KT 4215 7213
mdPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
347 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL AGAWAM 42.07N 72.62W
06/27/2017 M0.75 INCH HAMPDEN MA TRAINED SPOTTER
0253 PM HAIL LONGMEADOW 42.05N 72.57W
06/27/2017 M0.90 INCH HAMPDEN MA AMATEUR RADIO
0300 PM HAIL SPRINGFIELD 42.12N 72.54W
06/27/2017 M0.90 INCH HAMPDEN MA TRAINED SPOTTER
0305 PM HAIL WILBRAHAM 42.14N 72.44W
06/27/2017 M0.90 INCH HAMPDEN MA TRAINED SPOTTER
0320 PM HAIL WILBRAHAM 42.14N 72.44W
06/27/2017 M0.90 INCH HAMPDEN MA TRAINED SPOTTER
&&
JEOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
355 PM EDT TUE JUN 27 2017
CTZ002-003-272100-
Hartford CT-Tolland CT-
355 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in southwestern Windham...western Tolland and
Hartford Counties...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or over Southington, moving east at 25 mph.
Hail up to dime size and winds in excess of 30 mph could accompany
this storm.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Glastonbury, Newington, Vernon,
Windsor, Wethersfield, Mansfield, South Windsor, Farmington, Wolcott,
Simsbury, Bloomfield and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4203 7240 4173 7222 4172 7225 4171 7224
4169 7227 4168 7227 4163 7250 4165 7251
4163 7271 4161 7271 4158 7276 4156 7292
4164 7294 4164 7296 4174 7300
TIME...MOT...LOC 1955Z 247DEG 22KT 4164 7285
mdPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
359 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL AGAWAM 42.07N 72.62W
06/27/2017 M0.75 INCH HAMPDEN MA TRAINED SPOTTER
0253 PM HAIL LONGMEADOW 42.05N 72.57W
06/27/2017 M0.90 INCH HAMPDEN MA AMATEUR RADIO
0300 PM HAIL SPRINGFIELD 42.12N 72.54W
06/27/2017 M0.90 INCH HAMPDEN MA TRAINED SPOTTER
0305 PM HAIL WILBRAHAM 42.14N 72.44W
06/27/2017 M0.90 INCH HAMPDEN MA TRAINED SPOTTER
0320 PM HAIL WILBRAHAM 42.14N 72.44W
06/27/2017 M0.90 INCH HAMPDEN MA TRAINED SPOTTER
0358 PM HAIL SPENCER 42.24N 71.99W
06/27/2017 M0.90 INCH WORCESTER MA AMATEUR RADIO
HAIL COVERING GROUND
&&
JEOThe Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
9 hail. Local standard time, as filed.
At 305 PM EST, penny size hail fell on New Britain.
At 515 PM EST, nickel size hail fell on West Hartford.
At 521 PM EST, penny size hail fell on Corbin Avenue and West Main Street in New Britain.
At 522 PM EST, nickel size hail fell on the southeast part of New Britain.
At 544 PM EST, dime to nickel size hail fell in East Hartford near the Manchester city line.
At 545 PM EST, penny size hail fell on Manchester.
At 615 PM EST, penny size hail fell on Storrs.
AT 618 PM EST, dime size hail fell on Mansfield.
At 635 PM EST, dime size hail fell on Pomfret.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709442, 709447, 709448, 709449, 709450, 709451, 709452, 709453, 709454.